North Carolina, 2002

Damaging Wind in North Carolina, November 11, 2002

November 11, 2002 · NWS MHX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 11, 9:01 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Nov 11, 9:01 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 AM EST MON NOV 11 2002

BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL
MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS
TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS
DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL
STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG
UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE
WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL
INCLUDE MENTION OF POSS SEVERE.

MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED
THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY
TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS.

.MHX...SCA CSTL WTRS AND SOUNDS.

RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 6 hours 22 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE
DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH
SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY
AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 11, 10:14 AM EST, 1 hour 8 minutes before
NCZ029-044-079-090-091-111615-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1014 AM EST MON NOV 11 2002

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES BY 11 AM
EST...

AT 1014 AM EST...THERE WERE STRONG TO SEVERE THUNDERSTORMS FROM NEAR
ROCKY MOUNT TO FAYETTEVILLE...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL REACH WARSAW...SNOW HILL...KINSTON...
GREENVILLE...KENANSVILLE AND LA GRANGE SHORTLY AFTER 11 AM.

WIND GUSTS OF 50 TO 70 MPH AND HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
November 11, 11:22 AM EST to 11:30 AM EST
Where
Greene County, Snow Hill
Measured
52 kt (60 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -77.683

Severe thunderstorm with up to 80 mph wind blew down numerous trees from Snow Hill to Lizzie. One pickup truck was destroyed by a falling tree in Lizzie and a shed was blow away by the high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5322888.